Maryland, 2008

Winter Weather in Maryland, December 6 to 7, 2008

December 6 to 7, 2008 · NWS LWX · 1 event in 1 county or zone

An area of low pressure combined with cold air to trigger snow across portions of western Maryland. The snow started on the afternoon of the 6th and lasted through the morning of the 7th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An area of low pressure combined with cold air to trigger snow across portions of western Maryland. The snow started on the afternoon of the 6th and lasted through the morning of the 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 6, 10:26 AM EST, 3 hours 34 minutes earlier.

Area forecast discussion, Dec 6, 10:26 AM EST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1026 AM EST SAT DEC 6 2008

.SYNOPSIS...
HIGH PRESSURE WILL MOVE OFF THE MID-ATLANTIC COAST TODAY. LOW
PRESSURE WILL CROSS THE GREAT LAKES THIS AFTERNOON AND IT WILL
PASS BY WELL TO OUR NORTH TONIGHT. MEANWHILE LOW PRESSURE OFF THE
GEORGIA COAST WILL MOVE NORTHWARD THIS AFTERNOON AND TONIGHT. THE
COMBINATION OF THE TWO WILL SPREAD LIGHT PRECIPITATION ACROSS THE
REGION. THE LOW WILL USHER IN COLD BLUSTERY CONDITIONS SUNDAY AS
HIGH PRESSURE BUILDS. HIGH PRESSURE RETURNS MONDAY. LOW PRESSURE
WILL LIKELY AFFECT THE MID ATLANTIC REGION DURING MIDWEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SVRL FEATURES FIGHTING FOR ATTN TDA. 1ST OFF...THERE/S LOPRES
CROSSING GRTLKS. 2NDLY...THERE/S LOPRES DVLPG OFF GA CST /13Z
LTNG PLOT INDICATES A NEG STRIKE INVOF WHERE MSAS PLOTTED LOPRES
CNTR/. THIRD...APPCHG UPR JET STREAK /EVIDENT ON VAPOR LOOP/ SENDS
LFQ ACRS ERN CWFA LT TAFTN. THINK IT/LL BE THE LATTER FEATURE THAT
WL PREVAIL FOR TAFTN...BUT W/ ALL THIS ACTVTY GOING ON...RSLTNT
QPF SHUD BE LGT.

HWVR...SUFFICIENT MID LVL FORCING /H7-5 FGEN CNVGNC/ PLUS UPR
DIVGNC DUE TO JETMAX TO AID IN LIFT TDA. HV CLOUDED UP QUITE
QUICKLY ALREADY. 06Z NAM/06Z GFS/12Z NAM/LCL WRFS/09Z SREF ALL
SUGGEST LGT QPF /0.01 OR SO/ AND A QUICKER EVOLUTION...BOTH START
AND STOP. HV MADE THOSE CHGS TO GRIDS. IN PARTICULAR...METRO BALT
IN BEST LOCATION FOR UPR DIVGNC...AND POPS NOW AT CHC LVL LT TDA.
EVERYWHERE WL HV AT LEAST SCHC TAFTN.

IN ADDITION...IT WAS A COLD START...AND CLDS INHIBITING A WARM UP.
WAA PROGGED LTR TDA...BUT IT CAN DO ONLY SO MUCH W/O INSOLATION.
HV LWRD MAXT A DEG OR THREE. ONCE SHUD NOTE THAT MAXT LIKELY TO BE
ABV FRZG MOST AREAS...WHICH MEANS THAT PCPN WL MELT AS IT FALLS...
AND S/E OF DC MAY EVEN MELT BEFORE IT FALLS. /THUS RASN MIX./

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
BY TNGT...FOCUS WL CHG FM THE JET STREAK TO THE CLIPPER...AND THEN
TO THE CSTL LOW. ONCE AGN...THAT MEANS LGT ACCUMS FOR CWFA. IN
ADDITION...ANY PRECIP THAT FALLS EAST OF THE ALLEGHENIES WILL BE
FALLING INTO A VERY DRY AIRMASS /DEWPOINTS IN THE TEENS AND LOWER
TWENTIES/ AND OUT OF A MID LEVEL DECK. THE GREATEST CHANCES FOR
ACCUMULATING SNOWS REMAINS ALONG THE WESTERN SLOPES OF THE
ALLEGHENY HIGHLANDS...WHERE A QUICK 1-3 INCHES IS NOT OUT OF THE
QUESTION SAT NIGHT. BUFKIT PROFILES INDICATE THE BEST MOISTURE IS
LINED UP WITH THE MAX DENDRITIC SNOW GROWTH ZONE BETWEEN 02Z AND
12Z. SNW WL START SOONER...AND WL GO LATER. SIGNALS STRONG ENUF
TO JUSTIFY WINT WX ADVY HEADLINE. WL GO BTWN 21Z- 15Z...BUT CORE
PD WL BE IN BTWN.

ELSW...LGT QPF WL PRECLUDE ANY HEADLINE...OR EVEN POPS ABV CHCS.
&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
LOW PRESSURE WILL RAPIDLY DEEPEN OFF THE NEW ENGLAND COAST SUNDAY
WHILE A MID-LEVEL TROUGH AXIS ROTATES THROUGH THE REGION. A STRONG
PRESSURE GRADIENT BETWEEN THIS LOW AND HIGH PRESSURE OVER THE
MIDWEST WILL BRING BREEZY CONDITIONS. FREQUENT WIND GUSTS AROUND
30-35 KNOTS ARE LIKELY LATER SUNDAY MORNING AND SUNDAY AFTERNOON.
MAX TEMPERATURES WILL BE ON THE COLD SIDE AS WELL...RANGING FROM
THE TEENS IN THE POTOMAC HIGHLANDS TO THE UPPER 30S IN WASHINGTON
AND BALTIMORE. UPSLOPE SNOW SHOWERS SUNDAY MORNING NEAR THE
ALLEGHENY FRONT WILL DIMINISH DURING THE AFTERNOON AS THE
SUBSIDENCE INVERSION LOWERS.

HIGH PRESSURE WILL BUILD OVERHEAD SUNDAY NIGHT AND MONDAY. SUNDAY
NIGHT WILL TURN OUT QUITE COLD...BUT GUSTY WINDS WILL DIMINISH
DURING THE EVENING. HIGH PRESSURE WILL MOVE OFF THE MID-ATLANTIC
COAST MONDAY EVENING ALLOWING THE NEXT STORM SYSTEM TO APPROACH FROM
THE SOUTHWEST OVERNIGHT MONDAY INTO WEDNESDAY. LATEST GUIDANCE HAS
TRENDED WEST WITH THE TRACK OF THE STORM SYSTEM. THIS MEANS THAT THE
PRIMARY PTYPE WOULD BE RAIN DURING THIS PERIOD. HOWEVER...THERE WILL
BE ENOUGH COLD AIR OVERNIGHT MONDAY INTO TUESDAY MORNING THAT MIXED
PRECIPITATION IS POSSIBLE SHOULD IT MOVE IN EARLY ENOUGH.

THE COLD FRONT ASSOCIATED WITH THIS STORM SYSTEM WILL PASS THROUGH
THE REGION LATER WEDNESDAY INTO WEDNESDAY NIGHT. COLDER CONDITIONS
WILL RETURN FOR THE LATTER PART OF THE WEEK. ANOTHER STORM SYSTEM
WILL LIKELY DEVELOP ALONG THIS FRONT AND THEN TRACK NORTHEAST OFF
THE MID-ATLANTIC OR SOUTHEAST COAST. THERE STILL IS A GOOD DEAL OF
UNCERTAINTY AS TO THE EXACT TRACK THAT STORM SYSTEM WOULD TAKE. IF
IT WERE TO TRACK FURTHER NORTH...IT COULD BRING MIXED PRECIPITATION
TO THE REGION SOMETIME LATE IN THE WEEK. WILL STICK WITH CONTINUITY
FOR NOW GIVEN THE UNCERTAINTY.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
CLDS HV DVLPD ACRS ALL TAF SITES. CIGS/VSBYS STILL VFR...BUT
DCA/IAD AWFULLY CLOSE TO MVFR. WL REASSESS CIG FCST FOR 18Z PKG.
S/WV CROSSING GRTLKS...CSTL LOW DVLPG OFF GA MVG N...AND JET STREAK
ACRS SE CONUS MVG NWD ALL IN PLAY FOR FCST. ANY RESTRICTIONS BTWN
NOW AND 12Z NOT LIKELY TO DROP BLO MVFR...AND MAY NOT GO FAR INTO
THAT CATEGORY EITHER.

VFR CONDITIONS EXPECTED SUN THROUGH MONDAY. A STRONG PRESSURE
GRADIENT WILL CAUSE WEST-NORTHWEST WINDS TO GUST AROUND 30-35
KNOTS SUNDAY. WINDS WILL DIMINISH SUNDAY NIGHT AND LIGHT WINDS ARE
EXPECTED MONDAY WITH HIGH PRESSURE OVERHEAD.

THE NEXT STORM SYSTEM WILL APPROACH FROM THE SOUTHWEST TUESDAY INTO
WEDNESDAY BRINGING THE NEXT CHANCE FOR PRECIPITATION ALONG WITH
SUBVFR CIGS/VSBYS. THERE SHOULD BE ENOUGH WARM AIR DRAWN INTO THE
REGION AHEAD OF THE STORM FOR PRIMARY PTYPE TO BE RAIN. SHOULD
PRECIP ARRIVE EARLY ENOUGH THERE MAY BE MIXED PRECIPITATION EARLY
TUESDAY MORNING.

&&

.MARINE...
LIGHT AND VARIABLE WINDS WILL TURN MORE SOUTHERLY IN DIRECTION LATE
THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. WINDS WILL BEGIN
TO INCREASE AS THE GRADIENT TIGHTENS OVERNIGHT...AS A COASTAL LOW
DEVELOPS OFF THE CAROLINAS.

LOW PRESSURE WILL RAPIDLY INTENSIFY OFF THE NEW ENGLAND COAST
ALLOWING FOR GUSTY WINDS OVER THE WATERS. NAM/GFS BUFKIT MOMENTUM
TRANSFER SHOW WIND GUSTS AROUND 35 KNOTS SUNDAY. HAVE POSTED SCA
FOR TNGT IN ADDITION TO THE PREV ISSUED FLW FOR SUN-SUN EVE.
WINDS WILL DIMINISH OVERNIGHT SUNDAY...BUT A SMALL CRAFT ADVISORY
WILL LIKELY BE WARRANTED AT THAT TIME. HIGH PRESSURE WILL BUILD
OVERHEAD MONDAY BRINGING LIGHT WINDS.

THE NEXT STORM SYSTEM WILL APPROACH FROM THE SOUTHWEST TUESDAY INTO
WEDNESDAY. THE COLD FRONT ASSOCIATED WITH THIS STORM SYSTEM WILL
PASS THROUGH THE WATERS LATER WEDNESDAY INTO WEDNESDAY NIGHT. A
SMALL CRAFT ADVISORY MAY BE WARRANTED AHEAD OF THE FRONT TUESDAY
NIGHT INTO WEDNESDAY AND BEHIND THE FRONT WEDNESDAY NIGHT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 10 AM EST
     SUNDAY FOR MDZ501.
VA...NONE.
WV...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 10 AM EST
     SUNDAY FOR WVZ501-503.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 9 AM EST SUNDAY
     FOR ANZ530>537.
     GALE WARNING FROM 9 AM TO 10 PM EST SUNDAY FOR ANZ530>537.

&&

SYNOPSIS...HTS
NEAR TERM...HTS
SHORT TERM...HTS/LISTEMAA
LONG TERM...LASORSA
AVIATION...HTS/LISTEMAA/LASORSA
MARINE...HTS/LISTEMAA/LASORSA
Hazardous weather outlook, Dec 6, 11:15 AM EST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1115 AM EST SAT DEC 6 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
071000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1115 AM EST SAT DEC 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FROM 600 PM EST THIS EVENING
FOR THE ENTIRE TIDAL POTOMAC AND THE MARYLAND PORTION OF THE
CHESAPEAKE BAY.

THERE IS A CHANCE OF LIGHT RAIN OR SNOW SHOWERS OCCURRING THIS
AFTERNOON AND THIS EVENING...THEN FOR THE OVERNIGHT A CHANCE OF
LIGHT SNOW SHOWERS. A LIGHT ACCUMULATION FROM SNOW IS POSSIBLE
THIS EVENING THROUGH THE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WIND ADVISORY IS POSSIBLE ON SUNDAY AS A COASTAL LOW PRESSURE
MOVES UP THE COAST.

A GALE WARNING IS IN EFFECT FROM 900 AM EST SUNDAY UNTIL 1000 PM
EST SUNDAY EVENING FOR THE ENTIRE TIDAL POTOMAC AND MARYLAND
PORTION OF THE CHESAPEAKE BAY.

SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-071000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1115 AM EST SAT DEC 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

FOR THE EXTREME WESTERN PORTIONS OF GRANT...MINERAL AND ALLEGANY
COUNTIES...A WINTER WEATHER ADVISORY IS IN EFFECT FROM 400 PM EST
THIS AFTERNOON THROUGH 1000 AM EST SUNDAY. LIGHT SNOW IS EXPECTED
TO DEVELOP BEGINNING THIS AFTERNOON AND CONTINUING OVERNIGHT ALONG
THE WESTERN SLOPES OF THE POTOMAC HIGHLANDS AND ALLEGHENY FRONT.
TOTAL SNOW ACCUMULATIONS IN UPSLOPE AREAS OF 1 TO 3 INCHES ARE
POSSIBLE THROUGH SUNDAY MORNING.

ELSEWHERE...THERE IS A CHANCE OF LIGHT SNOW OCCURRING FROM THIS
AFTERNOON THROUGH TONIGHT...WITH A LIGHT ACCUMULATION POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WIND ADVISORY IS POSSIBLE ON SUNDAY AS A COASTAL LOW PRESSURE
MOVES UP THE COAST.

WIND CHILL VALUES BELOW ZERO ARE POSSIBLE SUNDAY NIGHT...WITH THE
COMBINATION OF COLD AIR BEHIND THE CLIPPER SYSTEM ACROSS THE
HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

SMZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Extreme Western Allegany

When
December 6, 2:00 PM EST to December 7, 12:00 PM EST
Where
Extreme Western Allegany forecast zone
Reported by
COOP Observer
Coordinates
39.622, -78.699 (the zone’s center; the record gives no point)

A report of 3.0 inches of snow was received from Eckhart Mines and Frostburg.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2008Every state in 2008This day in weather historyWarnings in Maryland, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144507.